Open Access Case Study

How to Manage an Anticoagulated Patient in Case of Drug-Drug Interaction?

A. García-Raso, P. Llamas Sillero

International Journal of Medical and Pharmaceutical Case Reports, Page 27-33
DOI: 10.9734/IJMPCR/2015/14573

Aims: The aim of this publication is to present the case of management of a patient on anticoagulation therapy with rivaroxoban in the context of a drug-drug interaction.
Presentation of Case: We report the case of a 73-year-old male diagnosed as having non-valvular atrial fibrillation treated with oral anticoagulants: dabigatran, acenocumarol and rivaroxaban in sequence.
Discussion: During concomitant administration of rivaroxaban and other commonly used agents, drug-drug interactions may occur. These can occur at the level of absorption, distribution, or clearance and are largely mediated by the P-gp transporter and the P450 (CYP) family of enzymes. One of the problems of direct-acting oral anticoagulants lies in the laboratory assays, as tests to measure drug levels are not well standardized and are not suitable for most centers. With rivaroxaban, PT is more sensitive than PTT; however, the results are dependent on the PT reagent used and other test with more specify have been introduced into the clinical practice.
Conclusion: It is pivotal that all clinicians who are treating patients with direct-acting oral anticoagulants become aware of relevant drug-drug interactions, as well as of the current limited possibilities to assess the level of anticoagulation.

Open Access Case Study

A Stroke of Undetermined Source in Geriatrics

Fiammetta Monacelli, Federica Gandolfo, Patrizio Odetti

International Journal of Medical and Pharmaceutical Case Reports, Page 34-37
DOI: 10.9734/IJMPCR/2015/14411

Presentation of the Case: Criptogenetic strokes represent a challenge, particularly in geriatrics as the patient’s clinical complexity, the polipharmacotherapy, the epigenetic modifications of a life course may complicate the case clinical presentation and the prognosis. We report the case of a young old woman admitted to hospital for an ischemic stroke recurrence associated to a leg deep venous thrombosis. The medical history was negative for traditional cardiovascular risk factors, excluding a mild carotid atherosclerotic plaque, for rheumatologic/autoimmune or oncological diseases. Haematological malignancies were also ruled out. The coagulative panel showed the prothrombin G202110A gene heterozygote mutation.
Discussion: The clinical case adds an interesting narrative frame to the issue of criptogenetic strokes in geriatrics; the mutation of the prothrombin G202110A gene might act synergistically to comorbidity disrupting the atherosclerotic plaque. Immunosenescence, clinical frailty, gender difference and the epigenetic modifications might contribute to stratify a higher pro thrombotic risk for this individual patient.
Conclusion: This case strengthens the need to tackle the elderly clinical complexity, through tailored approaches on the single patient.

Open Access Case Study

Sustained-Release Bupropion Overdose: A Case Report

Catarina Mendonça, Sara Rocha, José Meireles, Paula Pestana, Carla Teixeira, Irene Aragão

International Journal of Medical and Pharmaceutical Case Reports, Page 38-43
DOI: 10.9734/IJMPCR/2015/14703

Bupropion is an atypical antidepressant with a unique aminoketone structure similar to amphetamines. A narrow therapeutic margin is evident from observational studies that show seizure activity with doses of 400-600 mg or higher.
A 38-year old woman took an overdose of 6 grams of bupropion with 110 grams of alcohol. She presented to the Emergency Department with agitation, visual hallucinations and myoclonus of the upper limbs; eyes spontaneously open with isochoric and light reactive pupils with horizontal nystagmus; afebrile, normotensive (121/63 mm Hg) and tachycardic (120 beats/minute). The electrocardiogram revealed a sinus tachycardia with prolonged QT interval (QT/QTc: 0.46/ 0.537) and a QRS complex length in the upper limit of normal. Arterial blood gases revealed metabolic acidosis (pH = 7.16) with increased anion-gap (value=18). She developed mal epilepticus needing thiopental induced coma and Intensive Care Unit (ICU) admission. She suffered prolonged symptoms including seizures before fully recovering.
The narrow therapeutic range and the increasing use in the treatment of smoking cessation boosted the number of intentional and unintentional poisoning by this drug. Previous reports of bupropion overdose almost all involve the immediate release formulation. There are some reports of overdose with sustained-release formulation, but there is limited information on its spectrum of toxicity.

Open Access Case Study

Huge Left Ventricular Aneurysm in a Young Patient Diagnosed with a 4 Slice CT Scanner at University of Gondar Hospital; a Case Report and Review of Literature

Zerubabel Tegegne Desita

International Journal of Medical and Pharmaceutical Case Reports, Page 44-50
DOI: 10.9734/IJMPCR/2015/15475

A case of huge left ventricular aneurysm of submitral type in a 21 year old Ethiopian patient is presented. This rare type of LVA is reported in young black Africans in Nigeria and South Africa but never in East Africa. The patient presented with cough and chest pain of two months whose posteroanterior chest radiograph showed nonspecific cardiomegally. Cardiac ultrasound and cardiac computed tomography (CT) showed a huge left ventricular aneurysm localized in the submitral posterolateral wall of the left ventricle. This is a first case of submitral left ventricular aneurysm reported from Ethiopia.

Open Access Case Study

Insulinoma and Isolated Polycystic Liver Disease: Case Report

Cristina Martínez-Berdeja, Paloma Almeda-Valdes, Teresa Cuatecontzi-Xochitiotzi, Bernardette Rivas-Gómez, Laura M. Bernal-López, Ivette Cruz-Bautista, Carlos A. Aguilar-Salinas, Francisco J. Gómez-Pérez

International Journal of Medical and Pharmaceutical Case Reports, Page 51-56
DOI: 10.9734/IJMPCR/2015/15764

Gastroenteropancreatic neuroendocrine tumors are fairly rare neoplasms and their diagnosis can result defying. Polycystic liver disease is also a rare condition characterized by the formation of liver cysts. We report a case of a 59-year-old female with isolated polycystic liver disease and hypoglycemia. The prolonged diagnostic fast indicated the presence of endogenous hyperinsulinism and after distal pancreatectomy the final histological result confirmed the presence of an insulinoma. The coexistence of these two unusual clinical conditions was unexpected and there are few reported cases associating both conditions.